Hail, Crow Wing
- When
- August 6, 3:22 PM CST
- Where
- Crow Wing County, 3.16 mi WSW of Manhattan Beach
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -94.190
Severe thunderstorms brought large hail to parts of northeast Minnesota during the afternoon of August 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms brought large hail to parts of northeast Minnesota during the afternoon of August 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT TUE AUG 6 2013 .SHORT TERM... INTERESTING AFTERNOON AND EVENING DEVELOPING ACROSS MINNESOTA. WEAK SURFACE LOW IS CURRENTLY OVER FAR SOUTHEAST NORTH DAKOTA...WITH A WARM FRONT DRAPED FROM IT SOUTHEAST ACROSS CENTRAL MINNESOTA TO JUST NORTH OF THE TWIN CITIES. MOST OF THE DULUTH CWA IS SITTING ON THE COOL SIDE OF THIS BOUNDARY...WITH TEMPERATURES IN THE 60S TO LOW 70S...AND DEWPOINTS IN THE 50S. CAPES SOUTH OF THE BOUNDARY HAVE RISEN INTO THE 1500-2000J/KG RANGE...WITH BULK SHEAR VALUES OVER 45KTS. WITH THE FRONT SO CLOSE TO THE FORECAST AREA...AM CONCERNED WITH ANY STORMS BEING ABLE TO TAP THAT VERY UNSTABLE AIRMASS THIS EVENING AND PRODUCE SEVERE WEATHER WELL INTO THE SOUTHERN TIER OF COUNTIES THIS AFTERNOON AND EVENING. NORTH OF THERE...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE WAVE AND AN APPROACHING COLD FRONT CURRENTLY GENERATING STORMS OVER NORTH DAKOTA SWEEPS SOUTHEAST TO AFFECT THE FORECAST AREA. SO...HAVE KEPT THE VERY HIGH POPS GOING THIS EVENING...THEN DIMINISHING LATE AS THE WHOLE SYSTEM SWEEPS EAST. THE COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT...BRINGING COOLER AND DRIER AIR INTO THE AREA. MIN TEMPS TONIGHT SHOULD FALL INTO THE MID 40S NW TO MID 50S SE. WEDNESDAY TO BE COOL AND QUIET WITH A SURFACE RIDGE BUILDING INTO THE AREA. DEEP MIXING WILL HELP BOOST TEMPERATURES MID 60S TO LOW 70S. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... PRIMARY SYNOPTIC SCALE FEATURE THIS PERIOD IS THE LARGE MID LVL LOW OVER MB/ONT BORDER AT BEGINNING OF PERIOD. THIS SYSTEM WILL DROP ESE INTO SRN ONTARIO FOR THE REMAINDER OF THE WEEK BEFORE EJECTING EAST INTO QUEBEC FOR THE WEEKEND. OVERALL MID LVL FLOW IS NORTHWEST WITH AN INITIAL COLD FROPA EXPECTED THURSDAY. WILL CARRY POPS LATE WED EVE OVER NWRN MN ZONES...SPREADING ACROSS THE REMAINDER OF THE CWA THURSDAY. SOME OF THE NWP SUGGESTS A SECONDARY AXIS OF 85/70H MSTR TRANSPORT WILL SLIDE SOUTH INTO NRN MN CWA FRIDAY. HAVE USED SLGT CHC WORDING AND KEPT PRECIP TYPE RW VS TRW DUE TO LIMITED CONVECTIVE INSTABILITY. A MAINLY DRY WEEKEND IS EXPECTED AS A LARGE SFC HIGH MOVES TOWARDS NRN PLAINS. COMPLICATING FACTOR IS PRESENCE OF CYCLONIC FLOW ALOFT ON WRN EDGE OF ONTARIO/QUEBEC MID LVL CIRCULATION. ANY MIGRATORY SHORTWAVE MAY HAVE JUST ENOUGH INTENSITY TO SPREAD A FEW RW ACROSS THE RN HALF OF THE CWA. SLGT CHC POP USED TO COVER THIS FOR NOW UNTIL SUCH POINT WHEN MORE DEFINITION MAY BE USED. && .AVIATION...18Z TAF ISSUANCE... SFC LOW AND FRONTAL SYSTEM WILL CROSS CWA LATE TODAY AND TONIGHT. WIDESPREAD PRECIPITATION IS EXPECTED WITH EMBEDDED THUNDERSTORMS AT TIMES. ALTHOUGH UNCERTAINTY EXISTS REGARDING HOW UNSTABLE ATMOSPHERE WILL BECOME DUE TO PRECEDING CLOUD COVER...THERE IS A POTENTIAL FOR MORE SIGNIFICANT STORMS OVER BRD/DLH/HYR TERMINALS BETWEEN 4PM TO 9PM LOCAL TIME. MAY REQUIRE AMENDMENTS ONCE A MORE ORGANIZED CONVECTIVE PATTERN DEVELOPS. A PERIOD OF LOWER STRATUS AND SOME BR IS EXPECTED BEHIND CONVECTION OVERNIGHT ALTHOUGH INCREASING SFC WINDS SHOULD LIMIT WIDESPREAD DEVELOPMENT. && .POINT TEMPS/POPS... DLH 55 69 49 69 / 80 10 10 40 INL 47 66 45 66 / 60 10 20 40 BRD 55 72 49 72 / 90 0 10 40 HYR 56 72 47 72 / 80 10 0 20 ASX 56 69 47 70 / 80 10 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...LE LONG TERM....CANNON AVIATION...CANNON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 320 PM CDT TUE AUG 6 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 320 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE REGION. SOME STORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE MOST LIKELY POTENTIAL OF ANY SEVERE STORMS IS SOUTH OF A LINE FROM NIMROD TO MOOSE LAKE TO PARK FALLS. THIS INCLUDES THE BRAINERD...HINCKLEY...AND HAYWARD AREAS. LARGE HAIL...DAMAGING WIND GUSTS...AND A POSSIBLE TORNADO ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-071130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 320 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR LATE THIS AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY THROUGH FRIDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1233 PM CDT TUE AUG 6 2013
MNZ038-061800-
PINE-
1233 PM CDT TUE AUG 6 2013
...THUNDERSTORMS TO AFFECT AREAS BETWEEN PINE CITY AND RUSH CITY...
AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF HENRIETTE...MOVING EAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
HENRIETTE... WEST ROCK... ROCK CREEK...
POKEGAMA LAKE... GREELY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4573 9315 4593 9315 4587 9277 4572 9287
4572 9313
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
105 PM CDT TUE AUG 6 2013
MNZ038-WIZ006-061830-
BURNETT-PINE-
105 PM CDT TUE AUG 6 2013
...STRONG THUNDERSTORMS AFFECTING AREAS BETWEEN RUSH CITY AND
SIREN...
AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GREELY...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
RANDALL... GRANTSBURG... BRANSTAD...
TRADE LAKE... FOUR CORNERS... TRADE RIVER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4567 9289 4573 9288 4572 9313 4573 9315
4584 9314 4578 9249 4572 9250 4572 9252
4565 9252 4564 9254 4564 9288
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CDT TUE AUG 6 2013
MNZ025-033-034-062045-
CROW WING-NORTH CASS-SOUTH CASS-
324 PM CDT TUE AUG 6 2013
...STRONG THUNDERSTORMS MOVING ACROSS CASS AND CROWWING COUNTIES...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OSHAWA...MOVING EAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
PONTORIA... PINE RIVER... CHICKAMAW BEACH...
PEQUOT LAKES... JENKINS...
LOWER WHITEFISH LAKE... LOWER HAY LAKE...
SWANBURG... MANHATTAN BEACH... FIFTY LAKES...
CROSSLAKE... BREEZY POINT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4673 9479 4680 9480 4681 9478 4682 9467
4691 9467 4684 9399 4655 9412 4669 9480
4673 9480
LESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 350 PM CDT TUE AUG 6 2013 MNZ025-033-034-062115- CROW WING-NORTH CASS-SOUTH CASS- 350 PM CDT TUE AUG 6 2013 ...STRONG THUNDERSTORMS MOVING ACROSS CASS AND CROWWING COUNTIES... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LOWER HAY LAKE...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... SWANBURG... LOWER WHITEFISH LAKE... MANHATTAN BEACH... BREEZY POINT... FIFTY LAKES... CROSSLAKE... WOLFORD... MISSION... EMILY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4673 9384 4651 9399 4671 9461 4687 9447 LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 E PINE RIVER 46.72N 94.38W
08/06/2013 E0.25 INCH CASS MN TRAINED SPOTTER
&&
MCLOVINThe Duluth radar (KDLH), 151 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474558, 474559.